Hail, Republic
- When
- June 27, 6:00 AM CST to 6:02 AM CST
- Where
- Republic County, 0.53 mi W of New Tabor
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.920, -97.540
Hail was mostly nickel sized.
On the morning of June 27th an elevated thunderstorm formed in north central KS and produced quarter sized hail before moving into NE.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
On the morning of June 27th an elevated thunderstorm formed in north central KS and produced quarter sized hail before moving into NE.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 27, 5:27 AM CST, 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 627 AM CDT Fri Jun 27 2014 ...AVIATION UPDATE... .SHORT TERM...(Today and Tonight) Issued at 255 AM CDT FRI JUN 27 2014 07Z water vapor imagery and profiler data shows a well defined MCV over the MO river. Meanwhile a linear MCS is progressing east through southern NEB. A longer wavelength upper trough could be seen in water vapor from the four corners northwest into ID. Surface observations show low pressure in the lee of the Rockies with higher MSLP pressure over the MS river valley. A moist airmass remains over the forecast area with dewpoint temps in the lower 70s. The forecast for this morning will be a battle between the MCS to the west and warming mid level temps. Regional radar imagery has shown newer development to the south of the convection has had a difficult time intensifying and the HRRR/RAP have been gradually backing off on bringing the storms very far into north central KS. Think that subsidence just to the west of the MCV over the MO river may also play a roll in how far convection moves east. In short the latest RAP forecast soundings indicate that by 12Z 700 MB temps will warm to around 12C capping a surface parcel and what little elevated instability there is gradually diminishing. Will carry a chance for precip across the northern and northwest counties this morning, but the overall forcing does not look strong enough for storms to move across the whole area. At this time the afternoon hours look to be mostly dry as models show little if any forcing. Of course the one potential wrench in the works would be any MCV generated by the storms in southwestern NEB. Will have to keep an eye on this. Think south winds will become breezy today as the pressure gradient increases. Highs today will be dependent on how deep the boundary layer mixes. Think the NAM forecast soundings may be a little to conservative in mixing the boundary layer and have continued with highs in the mid to upper 80s. For tonight, precip chances are anticipated to increase through the night as the longer wavelength trough moves east into KS and NEB. It appears as though storms would likely initiate along the foothills of the Rockies and then move east again. With this in mind have the higher POPs spreading west to east mainly during the overnight hours. There is the potential for storms to be little more organized as deep layer shear increases with the stronger upper level winds associated with the trough overspread the area. 0-6KM shear increases to around 40KTS. With MUCAPE possibly as high as 2000 J/kg, will be to watch out for some strong winds and hail. Lows could be a little tricky if rain does move in. For now have trended lows down a degree or so across north central KS where precip is most likely . Otherwise have kept the forecast lows generally around 70. .LONG TERM...(Saturday through Thursday) Issued at 255 AM CDT FRI JUN 27 2014 By Saturday morning, the negatively-tilted trough axis is progged to be over central KS, expected to slowly lift northeast through the afternoon and evening. Operational guidance is in good agreement on an MCS shifting eastward into northeast KS early Saturday morning with high confidence and precipitation chances inserted for this period. Based on a weakening trend of instability as well as warming h7 temps near 12Z, current thinking is that the complex will track southeast and weaken during the mid morning hours. Storms in the morning period may be capable of gusty winds and small hail. What is more uncertain is how quickly, if at all, the atmosphere can recover for severe convection in the afternoon. There is some indication of clearing across north central areas in the afternoon, allowing the boundary layer to quickly destabilize with SBCAPE in excess of 3000 J/KG. A more favorable wind profile appears by late afternoon with 0-6 KM shear profiles near 35 kts. As storms fire ahead of dryline over central KS by late afternoon, north central areas would see the best chance for severe storms. Large hail and damaging winds would be the main hazards. Should expect the thunderstorms to cluster and push eastward through the evening. Activity clears the CWA Sunday morning, setting up for a very humid and warm afternoon. Warm and moist air pooling northward will raise high temperatures to the low 90s. Heat indices may reach the low 100s during the late afternoon. The departing upper trough to the north will usher a cold front across Nebraska, and possibly northern portions of the CWA, dependent on model of choice. Increasing wind shear profiles with instability approaching 4500 J/KG would highly suggest any storm able to develop near the Nebraska border likely to be severe by late afternoon and early evening. Storm chances increase overnight as a line of convection is shunted south and east over northern and far eastern portions of KS. On Monday afternoon, 00Z runs of the GFS and ECMWF vary somewhat on placement of the cold front however do agree on the frontal boundary bisecting the CWA by late afternoon. Decent convergence along the boundary will result in organized convection, some severe, as high surface instability peaks over 4000 J/KG and 0-6 KM shear is near 35 kts. From Tuesday onward, northwest flow ensues as ridging slowly pushes over the Inter-mountain West. The frontal boundary is expected to stall over central or southern KS as weak embedded shortwave troughs pass through the region. Off and on chances for storms are expected with perhaps a more organized system bringing more widespread activity late Wednesday into Thursday. After highs in the low 90s and lows in the lower 70s through Monday, the cool front will only lower readings slightly to the upper 80s for highs and upper 60s for lows through Thursday. && .AVIATION...(For the 12Z TAFs through 12Z Saturday Morning) Issued at 627 AM CDT FRI JUN 27 2014 MVFR stratus has formed over south central KS and appears to be spreading into northeast KS. Both the NAM and RAP keep the low clouds over the terminals through the mid morning hours. Confidence in when CIGS will scatter out and become VFR is marginal and have been a little optimistic with improving CIGS around 15Z as mixing of the boundary layer is expected to become stronger. Still think chances of TS in the terminals is to low to include just yet. If storms continue to develop south around KGBD, KMHK may have some TS in several hours. Will continue to monitor trends. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Wolters LONG TERM...Bowen AVIATION...Wolters
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 521 AM CDT FRI JUN 27 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-281030- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 521 AM CDT FRI JUN 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE DAY TODAY...MAINLY OVER NORTH CENTRAL AND NORTHEAST KANSAS. THUNDERSTORMS ARE EXPECTED TO BECOME MORE LIKELY OVERNIGHT TONIGHT...MOVING INTO NORTH CENTRAL KANSAS AROUND MIDNIGHT AND SPREADING INTO NORTHEAST AND EAST CENTRAL KANSAS THROUGH THE EARLY MORNING HOURS. SOME OF THE STORMS OVERNIGHT MAY HAVE GUSTY WINDS AND HAIL WITH THEM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS ARE LIKELY FOR THE OUTLOOK AREA SATURDAY MORNING THROUGH EARLY EVENING. A FEW STORMS MAY BE SEVERE DURING THE AFTERNOON AND EVENING HOURS. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN HAZARDS. A COLD FRONT WILL PUSH INTO CENTRAL NEBRASKA BY LATE SUNDAY AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF THE BOUNDARY AND MAY TRACK INTO PORTIONS OF NORTH CENTRAL AND NORTHEAST KANSAS DURING THE LATE AFTERNOON AND EVENING. ANY STORM THAT IMPACTS THE AREA IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THERE ARE PERIODIC CHANCES FOR THUNDERSTORMS MONDAY THROUGH THURSDAY. A FEW MAY BE SEVERE MONDAY AFTERNOON AS THE COLD FRONT SETS UP ACROSS THE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT.
The Grand Island radar (KUEX), 89 km away, was scanning. The volume nearest the first event began at 12:01 UTC.
1 hail. Local standard time, as filed.
Hail was mostly nickel sized.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519022.